Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 47, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2011, 7:19 PM CDT for 4 counties in Minnesota. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2011, 7:19 PM CDT (00:19 UTC)
- Expired
- Jul 4, 2011, 8:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 100 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 7:19 PM CDT | HAIL 1 | 2 Sse Euclid, MN | |
| Jul 4, 7:25 PM CDT | HAIL 1.75 | 1 E Euclid, MN | |
| Jul 4, 8:05 PM CDT | HAIL 1.25 | 3 Ne Gentilly, MN | HAIL FELL IN DRIFTS ACROSS A FARMYARD...AND LEFT DIVITS COMPLETELY COVERING CEDAR DECKING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jul 4, 7:14 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1540 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1783 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
905 WUUS53 KFGF 050019 SVRFGF MNC089-113-119-125-050115- /O.NEW.KFGF.SV.W.0047.110705T0019Z-110705T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 719 PM CDT MON JUL 4 2011 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL MARSHALL COUNTY IN NORTHWEST MINNESOTA... PENNINGTON COUNTY IN NORTHWEST MINNESOTA... CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA... RED LAKE COUNTY IN NORTHWEST MINNESOTA... * UNTIL 815 PM CDT * AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 5 MILES NORTHEAST OF EUCLID...OR 19 MILES WEST OF THIEF RIVER FALLS... MOVING TO THE SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROSEWOOD AROUND 725 PM CDT. DOROTHY AROUND 735 PM CDT. WYLIE...HUOT AND DAKOTA JUNCTION AROUND 740 PM CDT. THIEF RIVER FALLS AND GENTILLY AROUND 745 PM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE ST. HILAIRE...RED LAKE FALLS...HAZEL...DELORME...DUGDALE AND MENTOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4809 9571 4751 9615 4791 9680 4823 9642 TIME...MOT...LOC 0019Z 302DEG 21KT 4802 9652 WIND...HAIL 60MPH 1.75IN $$ ROGERS/TG
1 follow-up statement
503
WWUS53 KFGF 050049
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
749 PM CDT MON JUL 4 2011
MNC089-050058-
/O.CAN.KFGF.SV.W.0047.000000T0000Z-110705T0115Z/
MARSHALL MN-
749 PM CDT MON JUL 4 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MARSHALL COUNTY
IN NORTHWEST MINNESOTA IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4751 9615 4786 9671 4818 9625 4818 9618
4809 9571
TIME...MOT...LOC 0048Z 302DEG 21KT 4793 9631
$$
MNC113-119-125-050115-
/O.CON.KFGF.SV.W.0047.000000T0000Z-110705T0115Z/
PENNINGTON MN-RED LAKE MN-POLK MN-
749 PM CDT MON JUL 4 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
POLK...RED LAKE AND PENNINGTON COUNTIES IN NORTHWEST MINNESOTA UNTIL
815 PM CDT...
AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES
SOUTHEAST OF WYLIE...OR 14 MILES SOUTHWEST OF THIEF RIVER FALLS...
MOVING TO THE SOUTHEAST AT 25 MPH.
THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RED LAKE FALLS AROUND 755 PM CDT.
PERAULT AND HAZEL AROUND 800 PM CDT.
DELORME AROUND 805 PM CDT.
DUGDALE AROUND 810 PM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE PLUMMER...MENTOR...MAPLE BAY...HIGH LANDING...BROOKS AND
TERREBONNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4751 9615 4786 9671 4818 9625 4818 9618
4809 9571
TIME...MOT...LOC 0048Z 302DEG 21KT 4793 9631
$$
ROGERS/TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:52 PM CDT, 6 hours 27 minutes earlier.
Area forecast discussion, Jul 4, 12:52 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1252 PM CDT MON JUL 4 2011 .SHORT TERM...TONIGHT THROUGH THURSDAY FORECAST CHALLENGE WILL BE SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING. WILL CONTINUE TO FOLLOW A GFS/ECMWF MODEL BLEND...WHICH HAS SUPPORT FROM HIGH RESOLUTION WRF OUTPUT. ANALYSIS FROM THIS MORNING IS STILL VALID. SURFACE DEW POINT TEMPERATURES HAVE RISEN INTO THE LOW 70S ACROSS MUCH OF EASTERN ND INTO FAR NORTHWEST MN. SPC MESOANALYSIS SHOWS MLCAPE VALUES FROM 2000 TO 3000 J/KG ALONG SURFACE TROUGH AXIS WHICH IS CURRENTLY DRAPED ACROSS THE CENTRAL DAKOTAS. THE CAP REMAINS FIRMLY IN PLACE FOR MOST OF THE FORECAST AREA...BUT IS STARTING TO BREAK DOWN ACROSS SOUTHWEST MANITOBA. WITH THE EXCEPTION OF A COUPLE WEAK ECHOES NORTHWEST OF MINOT...THE RADAR IS THUNDERSTORM FREE ACROSS ALL OF ND INTO NORTHWEST MN. EXPECT THAT TO CHANGE RAPIDLY AS COLD FRONT/SURFACE TROUGH MOVES EASTWARD AND INTERACTS WITH MOIST UNSTABLE AIRMASS. ISOLATED SUPERCELLS SHOULD FIRST DEVELOP ACROSS THE DEVILS LAKE BASIN AND NORTHERN VALLEY LATER THIS AFTERNOON AND THEN EXPAND SOUTHWESTWARD. DISCRETE STORMS SHOULD EVENTUALLY COMBINE TO FORM A LINEAR-TYPE MCS THAT WILL MOVE ACROSS SOUTHEAST ND INTO WEST CENTRAL MN THIS EVENING. PRIMARY THREATS CONTINUE TO BE LARGE HAIL...DAMAGING WIND AND HEAVY RAIN...BUT CANNOT RULE OUT A TORNADO OR TWO IN THE VICINITY OF THE FRONT. COLD FRONT WILL SAG SOUTH OVERNIGHT AND EXPECT PRIMARY SEVERE THREAT TO END AFTER 06 UTC TONIGHT. WITH THE EXCEPTION OF SOME LINGERING SHOWERS AND THUNDERSTORMS ACROSS THE FAR SOUTH TOMORROW MORNING...TUESDAY WILL BE SUNNY...DRY AND A BIT COOLER AS HIGH PRESSURE BUILDS ACROSS THE REGION. DEW POINT TEMPERATURES WILL DROP BACK INTO THE 50S AND WITH HIGHS IN THE UPPER 70S TO LOWER 80S...IT WILL BE MUCH LESS MUGGY. TRANQUIL WEATHER WILL CONTINUE INTO WEDNESDAY WITH LITTLE CHANGE IN TEMPERATURES. THE NEXT BEST CHANCE FOR SHOWERS AND STORMS WILL BE LATE THURSDAY THROUGH FRIDAY AS THE NEXT PACIFIC WAVE MOVES INTO THE NORTHERN ROCKIES. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY MODELS ALL HAVE SIMILAR IDEA BUT WITH TIMING AND DETAIL DIFFERENCES. UPPER FLOW WILL BE PROGRESSIVE ACROSS THE THE NORTHERN CONUS. AN UPPER LOW WILL PROPAGATE ACROSS CANADA FRI- SAT...SENDING A FRONT THROUGH THE AREA AND PROVIDING THUNDER CHANCES. ALTHOUGH UPPER JET REMAINS ACROSS THE REGION SUN- MON...WEAK RIDGING SHOULD KEEP THE WX MAINLY DRY (MAYBE DIURNALLY DRIVEN CONVECTION BUT LIMITED COVERAGE). TEMPERATURES SHOULD BE NEAR NORMAL GIVEN THE SYNOPTIC PATTERN. && .AVIATION... MAIN CONCERN WILL BE THUNDER DURING THE PERIOD. UNCERTAINTY EXISTS WITH COVERAGE...BUT THERE WILL BE STORMS AROUND THE AREA (SOME STRONG TO SEVERE). && .HYDROLOGY... MINOR TO MODERATE FLOODING CONTINUES ALONG PORTIONS OF THE RED RIVER AND ON THE SHEYENNE RIVER IN NORTH DAKOTA DUE TO HEAVY RAINFALL IN PAST WEEKS. SEVERAL LOCATIONS FINALLY FELL BELOW THEIR RESPECTIVE FLOOD STAGES...INCLUDING THE SHEYENNE RIVER AT BOTH KINDRED AND HARWOOD...AND THE BUFFALO RIVER AT DILWORTH. WEST FARGO IS THE ONLY LOCATION ALONG THE SHEYENNE RIVER THAT IS STILL ABOVE FLOOD STAGE...AND THE ONLY OTHER FLOODING IN THE REGION IS ON THE MAINSTEM RED RIVER. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND EVENING. THESE SHOULD HAVE LITTLE IMPACT ON THE CURRENT AND FORECAST TRENDS. GENERALLY ONE THIRD INCH OF RAIN IS FORECAST THE NEXT 24 HOURS. WHILE ISOLATED HIGHER AMOUNTS ARE LIKELY WITH THE STRONGEST STORMS THE AREAL COVERAGE SHOULD NOT BE ENOUGH TO RESULT IN SIGNIFICANT CHANGES TO THE CURRENT TRENDS OR FORECASTS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && ROGERS/TG/GROCHOCINSKI
Hazardous weather outlook, Jul 4, 5:22 AM CDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 522 AM CDT MON JUL 4 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 522 AM CDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND INTO TONIGHT. SOUTHERLY WINDS THROUGHOUT THE DAY TODAY WILL CONTINUE TO BRING MOIST AND UNSTABLE AIR INTO THE AREA. A COLD FRONT MOVING INTO NORTHEASTERN NORTH DAKOTA LATE THIS AFTERNOON WILL HELP SET OFF THUNDERSTORMS IN THAT AREA...WITH THE STORMS MOVING SOUTH AND EASTWARD AS THE EVENING PROGRESSES. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREATS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE IN THE 3 PM TO MIDNIGHT TIME FRAME. THE STORMS WILL CONTINUE TO MOVE INTO SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE OVERNIGHT HOURS...WITH STRONG WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO TONIGHT. JR
In the hours before
Local storm report, Jul 4, 6:37 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
637 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 8 N GREENBUSH 48.81N 96.18W
07/04/2011 E1.00 INCH ROSEAU MN PUBLIC
&&
GROCHOCINSKILocal storm report, Jul 4, 6:40 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
640 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL WARREN 48.20N 96.77W
07/04/2011 E1.50 INCH MARSHALL MN TRAINED SPOTTER
&&
GROCHOCINSKILocal storm report, Jul 4, 6:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
642 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG BADGER 48.78N 96.02W
07/04/2011 ROSEAU MN TRAINED SPOTTER
TREES OF 1 TO 2 FEET IN DIAMETER AND 60 TO 70 FEET IN
HEIGHT WERE SNAPPED.
&&
GROCHOCINSKILocal storm report, Jul 4, 7:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
700 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 2 W WANNASKA 48.66N 95.78W
07/04/2011 ROSEAU MN PUBLIC
TREES UP TO 8 INCHES IN DIAMTER WERE UPROOTED AND
SNAPPED.
&&
GROCHOCINSKILocal storm report, Jul 4, 7:12 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
712 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND DMG WANNASKA 48.66N 95.73W
07/04/2011 ROSEAU MN TRAINED SPOTTER
TREES OF 10 TO 12 INCHES IN DIAMETER WERE SNAPPED.
&&
GROCHOCINSKILocal storm report, Jul 4, 7:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
719 PM CDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 1 W HALMA 48.66N 96.62W
07/04/2011 E1.00 INCH KITTSON MN PUBLIC
&&
GROCHOCINSKIThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:43 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods | 48 min |
| Jul 4, 7:55 PM CDT | Tornado Warning | FGF | Polk, Red Lake | 50 min |
| Jul 4, 8:17 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 58 min |
| Jul 4, 8:50 PM CDT | Tornado Warning | FGF | Norman, Polk | 40 min |
| Jul 4, 9:12 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 63 min |
| Jul 4, 9:21 PM CDT | Tornado Warning | FGF | Clay | 39 min |
| Jul 4, 9:40 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 65 min |
| Jul 4, 10:29 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 61 min |
| Jul 4, 11:31 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 59 min |
| Jul 5, 12:40 AM CDT | Severe Thunderstorm Warning | FGF | Grant | 26 min |
| Jul 5, 3:12 AM CDT | Areal Flood Advisory | FGF | Grant, Otter Tail, Wilkin | 9 hr |
| Jul 5, 4:06 AM CDT | Areal Flood Advisory | FGF | Wilkin | 8 hr |
| Jul 5, 4:24 AM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 22 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.